Heavy Snow, Big and Little Wood River Region
- When
- February 7, 1:00 AM MST to 11:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- TRAINED SPOTTER
Heavy snow affected much of southeastern Idaho beginning shortly after midnight continuing throughout the day and the evening. The heaviest snow fell in the South Central Highlands, Eastern Magic Valley and Lower Snake River Plain.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Heavy snow affected much of southeastern Idaho beginning shortly after midnight continuing throughout the day and the evening. The heaviest snow fell in the South Central Highlands, Eastern Magic Valley and Lower Snake River Plain. Pocatello reported 8 accidents early in the morning then 15 to 20 after 3 pm with one injury but no fatalities. Some of the heavier snow reports were: 18 inches at Albion, 13 inches at Rupert, 12 inches 7 miles east of Oakley, 12 inches on the east benches of Pocatello, 10 inches at the Pocatello NWS office, 10 inches at Burley, 8 inches at Ketchum, 7 inches at Blackfoot, 6 inches at Taber, 6 inches at Shoshone, and 9 inches at Victor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 6, 1:30 PM MST, 11 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 130 PM MST FRI FEB 6 2004 .DISCUSSION...SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...SNOW STILL ON THE WAY WITH A SIGNIFICANT AMOUNT OF LOW LEVEL MOISTURE ALREADY IN PLACE PER FOG/STRATUS LOOP OVER THE SNAKE PLAIN...AND UNLIKE PREVIOUS STORMS THERE WILL BE NO SHADOWING OF THE PRECIP THIS GO AROUND...THUS AM EXPECTING A DECENT TURNOUT ON SNOWFALL. TO THE DETAILS NOW...THE LATEST 12Z GFS SHOWS A MORE CONSOLIDATED TROUGH THIS RUN VERSUS PREVIOUS RUNS AND HENCE GIVES HIGHER SNOW TOTALS. MESO-ETA AND ETA ARE BOTH SLIGHTLY LESS AGGRESSIVE THAN THE GFS IN TOTAL SNOWFALL WITH ABOUT 2 TO 4 INCHES TOTAL FOR THE SNAKE PLAIN BETWEEN 12Z SATURDAY AND 06Z SUNDAY WHILE THE GFS IS GIVING BETWEEN 4 AND 6 INCHES DURING THE SAME TIME. WILL AVERAGE BETWEEN THE TWO MODELS FOR SNOWFALL ACCUMULATIONS AND HAVE DECIDED TO ISSUE A SNOW ADVISORY FOR ZONES 17/20/21...(EASTERN MAGIC VALLEY/UPPER AND LOWER SNAKE RIVER PLAIN) WITH 2 TO 5 INCHES FROM SATURDAY MORNING INTO SATURDAY NIGHT WITH HIGHER AMOUNTS TO OUR SOUTH. AM EXPECTING WIDESPREAD AVERAGE SNOW TOTALS OF AT LEAST 3 INCHES...THUS ENOUGH TO WARRANT AN ADVISORY. THE HEAVIEST SNOW STILL BEING SHOWN OVER THE SOUTHCENTRAL HIGHLANDS (ZONE 22) WHERE 6 TO 8 INCHES ARE LIKELY. THIS IS WHERE THE BEST H850-H300 OMEGA IS CENTERED ALONG WITH A BULLSEYE MAXIMUM OF 850MB CONVERGENCE AND 300MB DIVERGENCE. MOUNTAINS TO OUR EAST/NORTH/AND WEST CAN EXPECT BETWEEN 3 AND 7 INCHES BUT BELOW THE WARNING CRITERIA OF 9 INCHES. HEAVIEST SNOWS WILL OCCUR BETWEEN 12Z AND 21Z WITH A MAX AT 18Z. SNOWS WILL TREND LIGHTER AND LESS WIDESPREAD BETWEEN 21Z AND 06Z. PASSING OF H7 RIDGE AXIS BEING USED TO TIME THE ONSET OF SNOW. H7 RIDGE PASSES OVER EASTERN IDAHO BY 00Z TONIGHT. EXPECT SNOW TO BREAK OUT BETWEEN 00Z-06Z OVER THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS THEN OVERSPREAD THE SNAKE PLAIN AND THE REST OF THE CWA BETWEEN 06Z-12Z SATURDAY. SFC COLD FRONT TO PUSH THROUGH BY AROUND 18Z SATURDAY. H7 TROUGH PASSES THROUGH BETWEEN 18Z AND 21Z THUS THE BULK OF THE PRECIP WILL WANE THEREAFTER. SFC WINDS WILL PICK UP LATE SATURDAY AFTERNOON WITH H7 WINDS BETWEEN 20 AND 30KTS MIXING DOWN TO THE SFC. LATEST GUIDANCE HAS WEAK POST FROPA WINDS BUT AM ANTICIPATING BETWEEN 15 AND 25 MPH (BRISK...ROUGHLY 70% OF H7 SPEED. THIS WILL PRODUCE SOME BLOWING AND DRIFTING SATURDAY EVE/NIGHT. H7 WINDS LOOK TOO NORTHERLY TO PRODUCE ANY SIGNIFICANT CONVERGENCE ZONE EVENT FOR ADDITIONAL SNOWS SATURDAY NIGHT BUT A WEAK TYPE A IS CERTAINLY POSSIBLE AT THIS POINT. NORTHWEST FLOW TAKES OVER BEHIND DEPARTING STORM WITH SEVERAL WEAK SHORTWAVES TO MOVE THROUGH. TIMING OF THESE AS ALWAYS IS A DIFFICULT TASK...BUT CAN COUNT ON 2 TO 3 WEAK WAVES MOVING THROUGH BETWEEN SUNDAY AND SUNDAY NIGHT. THUS WILL CONTINUE WITH SLIGHT CHC TO CHC OF SNOWSHOWERS THROUGH REMAINDER OF THE WEEKEND. K. SIMOSKO IN THE EXTENDED...MONDAY THROUGH FRI NGT...MINOR DIFFERENCES IN THE AMPLITUDE OF THE UPPER RIDGE ALONG THE WEST US COAST WITH THE GFSX FLATTER VERSUS THE EURO COUNTERPARTS. THE GFSX IDEA OF BREAKING DOWN THE WESTERN FLANK OF THE HIGH WHILE DRIVING THE FLOW MORE ZONAL FLOW IN ADVANCE OF THE CONSOLIDATING SHORTWAVE ENERGY BY WED/THU...LOOKS TO THE BE THE MORE REALISTIC SOLUTION. CONSEQUENTLY THIS BROADENS THE HEIGHTS OVER THE AREA BY MID-WEEK WITH A SERIES OF PACIFIC WAVES MIGRATING ACROSS EAST ID IN THE WESTERLY FLOW ALOFT. THUS WILL CONTINUE THE TREND OF DRY FOR MON-WED THEN A SLIGHT CHC/CHC SNOW IN THE GRIDS FOR THU-SAT. VALLEY FOG AND STRATUS THE USUAL PROBLEMS WITH INVERSIONS DEVELOPING FOR MON-WED. 04 && .PIH WATCHES/WARNING/ADVISORIES...SNOW ADVISORY ISSUED FOR ZONES 17/20/21 SATURDAY THROUGH SATURDAY NIGHT. PLEASE REFER TO THE LATEST WSW BULLETIN FOR LATEST DETAILS. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO IDAHO 200 PM MST FRI FEB 6 2004 IDZ017>023-031-032-071300- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 200 PM MST FRI FEB 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... SNOW WILL OVERSPREAD THE AREA AFTER MIDNIGHT TONIGHT AND CONTINUE THROUGH MOST OF SATURDAY. THE STEADIEST SNOWS WILL COME IN BETWEEN 6AM AND 3PM SATURDAY THEN GRADUALLY BECOME LIGHTER AND LESS WIDESPREAD LATE SATURDAY AFTERNOON BEFORE ENDING BY MIDNIGHT. EXPECT BETWEEN 2 AND 5 INCHES OF ACCUMULATION IN THE SNAKE RIVER PLAIN WITH HIGHER AMOUNTS OF BETWEEN 6 AND 8 INCHES OVER THE SOUTHCENTRAL HIGHLANDS. SNOWFALL BETWEEN 3 AND 7 INCHES CAN BE EXPECTED OVER THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS. BRISK WINDS OF 15 TO 25 MPH SATURDAY EVENING AND SATURDAY NIGHT WILL PRODUCE SOME BLOWING AND DRIFTING OF SNOW. SNOW WILL END SATURDAY NIGHT WITH SCATTERED SNOWSHOWERS CONTINUING THROUGH SUNDAY NIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385110, 5385111, 5385112, 5385113, 5385114, 5385115, 5385116.